Send to:

Choose Destination
See comment in PubMed Commons below
Stroke. 1998 May;29(5):1014-8; discussion 1018-9.

Anticardiolipin antibody aggravates cerebral vasospasm after subarachnoid hemorrhage in rabbits.

Author information

  • 1Department of Neurosurgery, Toyama Medical and Pharmaceutical University, Sugitani, Japan.



We previously reported that patients with antiphospholipid antibodies (aPLs) frequently demonstrate cerebral infarction due to cerebral vasospasm after subarachnoid hemorrhage (SAH). To examine the participation of aPLs in the pathogenesis of vasospasm after SAH, we studied the relationships of aPLs and SAH in an animal model.


SAH was produced in 34 rabbits that received two subarachnoid injections of autologous arterial blood. The animals were divided into four experimental groups: SAH was induced in group A (n=9), intracutaneous injection of cardiolipin (CL) was performed before the induction of SAH in group B (n=5), intravenous injection of CL was performed before SAH in group C (n=12), and cyclosporin A was infused intravenously after the intravenous injection of CL and induction of SAH in group D (n=8). Enzyme-linked immunosorbent assay identifying the titer of IgG CL antibodies, neurological evaluation, cerebral angiography, and histological examination were performed in all four groups.


A significant elevation of anti-CL antibodies, aggravation of neurological deficit, and reduction of caliber of the basilar artery were observed in rabbits that received the intravenous immunization of CL (group C). The administration of cyclosporin A reduced the titer of anti-CL antibody, aggravation of neurological deficit, constriction of basilar artery, and the incidence of cerebral infarction (group D).


Anti-CL antibodies may therefore be involved in the deterioration of cerebral vasospasm after SAH.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk